Mississippi, 2017Strong Wind in Mississippi, May 3 to 4, 2017
May 3 to 4, 2017 · NWS JAN · 8 events in 6 counties and zones
A wake low developed across the region during the afternoon of May 3rd behind rain that moved across the southern portion of the ArkLaMiss. Another wake low developed in the early morning hours of May 4th behind a cold front.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wake low developed across the region during the afternoon of May 3rd behind rain that moved across the southern portion of the ArkLaMiss. Another wake low developed in the early morning hours of May 4th behind a cold front. Strong winds associated with these wake lows brought down trees and power lines across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 12:02 PM CST, 12 minutes earlier.
Area forecast discussion, May 3, 12:02 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
102 PM CDT Wed May 3 2017
...SEVERE WEATHER AND HEAVY RAIN LATE TODAY AND TONIGHT...
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon. However, as moisture
increases through the day, MVFR to IFR conditions should prevail
through the evening and overnight as storms increase over the
region. Eastern TAF sites may linger as VFR conditions longer.
TSRA should develop after 00Z and affect sites from west to east
through the evening. In addition, windy conditions will pose a
threat as well with gusts up to 40kts at times. /28/
&&
.DISCUSSION...
Very complex situation for the weather this afternoon. Storms
developing this morning along the coast will greatly affect the
weather we can expect later this afternoon. At this time, models
and hi-res guidance suggests that these storms will continue along
the Louisiana coast and this should limit how far north some of
the better, juicier marine layer will get. That being said, some
of the southern sections of the CWA could still see some severe
storms that are able to sneak north this afternoon. If this
occurs, it would be mostly a hail threat. A cold front is still
expected to move through the region later tonight and this should
bring some additional storms. How severe these are will be
dependent again with how much instability can occur. Much
uncertainty continues to remain with this forecast and additional
adjustments will likely be made. All in all, the best chances for
severe storms will be from roughly Morehouse Parish to the Pine
Belt(mostly with the cold front later tonight) with the highest
risk being across my far southwest area into locations across
southern and central Louisiana.
Another concern for later today will be the gusty winds. A wind
advisory is in effect for later this afternoon but this is more
for later tonight as there remains good model guidance that a wake
low could develop on the backside of the rain shield as the squall
line moves through. One wake low looks to already be forming near
Fort Polk, LA as a 3mb pressure gradient is occurring per latest
obs. /28/
Prior discussion below:
Today through tonight:
An unusually dynamic situation for early May is setting up as
an anomalously deep system is forecast to wrap up over the Lower
MS valley region. This will bring the potential for severe
weather and heavy rainfall to the ArkLaMiss later this afternoon
through much of tonight, and compounding the situation will be
the potential for a wake low wind event.
CAM guidance varies quite a bit on the onset of storms this
afternoon for western/southern portions of the forecast area.
Strong moisture transport associated with the entrance region of
the strengthening polar jet could initially result in extreme
values of elevated instability over western portions of the
ArkLaMiss. There is concern for larger hail potential than
currently indicated with initial discrete storms that develop in
this environment, especially over northeast LA, but the main
severe weather concerns will be associated with at least one if
not two convective systems that may cross much of the forecast
area. Given the potential for very strong effective shear, expect
some tornado potential in addition to damaging wind gusts with
this activity.
As has been mentioned in recent discussions, the severe/heavy rain
threats are somewhat conditional on how convection evolves along
the LA coast where guidance continues to signal for a convective
system to develop early in the event. What seems to be different
with recent model solutions however is the greater emphasis for
new convective development farther north in association with
primary height falls and frontal support, even with the early
coastal convection. With that in mind, SPC has increased the 30%
severe probability area to include more of the forecast area.
As mentioned earlier, a potential wake low event is getting
support from the CAM guidance as isallobaric flow and potential
gravity waves in the neutral/slightly stable boundary layer
enhance the potential for strong pressure falls and associated
strong winds in the wake of the MCS activity. These events are
typically hard to forecast, but with local expertise on board,
have opted to issue a wind advisory that is partially prompted by
the wake low potential. Regardless of the wake low potential,
increasing pressure gradient will support windy conditions that
will occasionally raise values to at least near wind advisory
criteria.
The flash flood threat is certainly mitigated some by the prospect
for coastal convection, but very moist and unstable air will
support vigorous deep convective growth will support storms with
heavy rainfall rates that could easily exceed excessive rainfall
thresholds, and will thus continue the flash flood
watch...especially given recent heavy rain in some areas. /EC/
Thursday into Friday:
The cold front will depart the area on Thursday morning, with
chances for heavier rain and convection ending before daybreak
over most of the area and in east Mississippi by mid-morning. As
the upper low associated with this system lags behind over the
area, clouds and isolated light showers will persist well behind
the front. This will limit high temperatures on Thursday, with
many areas in the northern half of the area likely not reaching
60. Latest model runs have shown a trend toward a slower departure
of the upper low, suggesting clouds and perhaps some light rain
or drizzle will hang around longer than previously anticipated -
possibly into part of the day Friday, especially farther north and
east in the CWA (closer to the influence of the low). This may
again hold down high temps, especially up around the Golden
Triangle.
This weekend through early next week: Through the remainder of the
week, quiet conditions are expected as a blocking high develops over
the central CONUS. Temperatures will steadily rebound as the airmass
gradually modifies and low level flow takes on a more southerly
component early next week. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 55 60 49 / 53 94 20 10
Meridian 85 60 64 49 / 15 88 59 13
Vicksburg 80 52 62 51 / 75 96 14 7
Hattiesburg 84 62 66 49 / 34 92 50 7
Natchez 77 52 64 52 / 81 95 9 4
Greenville 80 51 58 52 / 68 92 26 13
Greenwood 82 54 56 50 / 41 90 35 16
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 4 AM CDT Thursday for MSZ018-019-025>060.
Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for MSZ040>043-047>050-053>066-072>074.
LA...Wind Advisory until 4 AM CDT Thursday for LAZ007>009-015-016-
023>026.
Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for LAZ007>009-015-016-023>026.
AR...Wind Advisory until 4 AM CDT Thursday for ARZ074-075.
&&
28Hazardous weather outlook, May 3, 4:45 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
545 AM CDT Wed May 3 2017
ARZ074-075-MSZ018-019-025>039-044>046-051-052-041045-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Newton-Lauderdale-
545 AM CDT Wed May 3 2017
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.
.DAY ONE...Today and Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...This afternoon and tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late afternoon into tonight
FLOODING
THREAT...Limited
TIMING...Mainly tonight
A strong low pressure system will bring multiple threats to the
outlook area today, including the potential for severe weather,
heavy rainfall, and strong winds. The main timing for these
threats will be late this afternoon and evening for locations west
of Interstate 55, and during the evening and overnight areas for
locations farther east. Severe storms may produce damaging wind
gusts, hail, and perhaps a tornado. Heavy rainfall will raise the
threat for minor flooding of low-lying areas, and strong gusty
winds will make travel difficult.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region this
afternoon and tonight.
LAZ007>009-015-016-023>026-MSZ040>043-047>050-053>060-041045-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-
545 AM CDT Wed May 3 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...This afternoon and tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...This afternoon into tonight
FLOODING
THREAT...Elevated
TIMING...Mainly tonight
A strong low pressure system will bring multiple threats to the
outlook area today, including the potential for severe weather,
heavy rainfall, and strong winds. The main timing for these
threats will be late this afternoon and evening. Severe storms
may produce damaging wind gusts, hail, and perhaps a tornado.
Heavy rainfall will raise the threat for minor flooding of low-
lying areas, and strong gusty winds will make travel difficult.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region this afternoon
and tonight.
MSZ061>066-072>074-041045-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
545 AM CDT Wed May 3 2017
This hazardous weather outlook is for portions of and south
central Mississippi.
.DAY ONE...Today and Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This afternoon and tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late afternoon through tonight
FLOODING
THREAT...Elevated
TIMING...Mainly tonight
A strong low pressure system will bring multiple threats to the
outlook area today, including the potential for severe weather,
heavy rainfall, and strong winds. The main timing for these
threats will be late this afternoon and evening. Severe storms
may produce damaging wind gusts, hail, and perhaps a tornado.
Heavy rainfall will raise the threat for minor flooding of low-
lying areas, and strong gusty winds will make travel difficult.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Strong Wind, Warren
- When
- May 3, 12:14 PM CST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
A large tree was blown down on power lines on MLK Blvd.
Strong Wind, Copiah
- When
- May 3, 12:14 PM CST
- Where
- Copiah forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
Several trees were blown down on power lines which caused numerous outages.
Strong Wind, Hinds
- When
- May 3, 1:22 PM CST
- Where
- Hinds forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
A tree was blown down and blocked Highway 467 at Bill Downing Rd.
Strong Wind, Madison
- When
- May 3, 1:40 PM CST to 2:01 PM CST
- Where
- Madison forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
A wire was blown down off of Hardy Road. A large tree was also uprooted at Dinsmoor Crossing.
Strong Wind, Warren
- When
- May 3, 1:41 PM CST
- Where
- Warren forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
A tree was blown down on I-20 West near mile marker 5 before the US 61 North/Rolling Fork Exit, and blocked all lanes.
Strong Wind, Rankin
- When
- May 3, 2:06 PM CST
- Where
- Rankin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
A tree was blown down on power lines on Murray Drive at Faith Assembly.
Strong Wind, Rankin
- When
- May 3, 9:10 PM CST
- Where
- Rankin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
A tree was blown down on Spillway Road between Grants Ferry Road and the fire station.
Strong Wind, Lauderdale
- When
- May 4, 2:45 AM CST
- Where
- Lauderdale forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.404, -88.662 (the zone’s center; the record gives no point)
A wake low brought gusty winds that brought down several trees across the county. Some of these included a tree that fell through a house along US 11/80 near Toomsuba. A tree was blown down across US 80 in the Meehan area. A tree was blown down across Newell Road near Northeast Lauderdale Elementary School. A tree was blown down across Pippens Road in the Bonita area. A tree was blown down across Sam Lackey Road near US 45. A tree was blown down on I-59 near mile marker 149. A tree was blown down at 17th Street and 45th Avenue.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 3 to 4, 20171 death · $10,000 · 23 events
- Tornadoes and Flash Flooding in Texas, May 3, 2017$651,000 · EF1 · 49 events
- Flash Flooding and Hail in Louisiana, May 3, 2017$1.2 million · 2.75 in hail · 35 events
- Hail in Texas, May 3, 2017$27,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Louisiana, May 3, 2017$50,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Arkansas, May 3, 2017$30,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201725 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201713 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201710 events
- Flash Flood and Hail in Texas, May 3, 2017$11,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 20179 events
- Flash Flood and Hail in Oklahoma, May 3, 20171 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695333, 695336, 695330, 695338, 695332, 695335, 695337, 697352.